Effect of epinephrine autoinjector design on unintentional injection injury


ARGA M. , Bakırtaş A., Topal E., Yılmaz Ö., Ertoy Karagöl İ. H. , Demirsoy M. S. , et al.

ALLERGY AND ASTHMA PROCEEDINGS, cilt.33, ss.488-492, 2012 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 33 Konu: 6
  • Basım Tarihi: 2012
  • Doi Numarası: 10.2500/aap.2012.33.3609
  • Dergi Adı: ALLERGY AND ASTHMA PROCEEDINGS
  • Sayfa Sayısı: ss.488-492

Özet

Epinephrine is an essential medication for the treatment of anaphylaxis. Factors associated with autoinjector design may have a role in its correct use. We compared a new and old epinephrine autoinjector with respect to correct autoinjector use. We invited all interns of the 2011-2012 training period in our medical school. The participants were randomly assigned into two groups. After all participants were given a three-step written and visual instruction sheet about epinephrine autoinjector use, they were asked to show its use either with the old or the new epinephrine autoinjector trainer. The old and new trainers, which were exactly identical to the original epinephrine autoinjectors except for the medication and needle, were used. The performance of each participant was assessed with a standardized scoring system. Among 220 invited interns, 180 (81.8%) were enrolled. The number of participants correctly showing the use of epinephrine autoinjectors and the mean total score did not differ significantly between the two groups (p = 0.639 and p = 0.233, respectively). Significantly fewer participants had unintentional injections in the new compared with the old epinephrine autoinjector group (p < 0.001). When all assessment steps are considered, only the rate of placing a wrong tip into the outer thigh was significantly lower in the new compared with the old epinephrine autoinjector group (p < 0.05). The new epinephrine autoinjector is more effective in unintentional injection injuries than the old one; however, it still does not fulfill the criteria of an ideal epinephrine autoinjector. (Allergy Asthma Proc 33:488-492, 2012; doi: 10.2500/aap.2012.33.3609)